Buspar and Xanax are totally unrelated medications so success with one means nothing about the other. I suggest you ask your doctor about klonopin, a longer acting cousin of xanax.
My personal opinion is no. I think that if the Buspar made you sick the first time it is likely to do it again (unless it was due to psychological issues).
I find lorazepam works reasonably well for me but the buspar perhaps less so. I had problems going on the med. After a while I guess it was OK. Hard to say now. I stopped taking it ages ago. Perhaps it did help to better manage my anxiety??
I had pretty severe side-effects from the buspar but I think they did eventually improve. I'm talking weeks versus days. It's different for everyone though.
Could the anxiety be from withdrawing too quickly from the effexor?
Maybe there is another alternative?
Don't forget the importance of psychotherapy in all this too.
The studies on Buspar are not encouraging -- it doesn't outperform placebo. It's mostly used nowadays as an augmentation to Paxil. And another question is, how quickly did you go off Effexor? Did you taper down, and for how long? Did the increased anxiety start soon after going off the Effexor? I'm asking because Effexor packs a wallop of a withdrawal for some people, and that could be what you're experiencing.
I have been on Xanax for anxiety for 15 years and diffrent anti depressants for about the same. I found Xanax and Effexor XR work really well with balancing out depression and anxiety. Xanax have extreme withdrawl symptoms though, so you might want to look at taking them or any Benzo VS Trying Buspar or another anti anxiety medication for longterm health purposes first.
Recently I stopped taking My Effexor XR for about a week and I fell into a deep, deep, depression. It hurt, I dident want to be around anyone and being alone was like being in a prison cell for 1. Well I got back on Effexor XR and it took 2 weeks but I am now out of that depression. I am also on Xanax as stated and I wouldnt dare even try comming off of that cold turkey. Point Im trying to make is comming off of Effexor XR really Impacted my life with horrible withdrawl symptoms such as depression and since Im already on an anti anxiety med I dident have to worry about an anxiety withdrawl symptom (anxiety hangover I have heard my uncle claim from beingan occacional benzo user). Mabey you could go back on the Effexor XR at 75mgs and come off slowly. Take one every other day then one every 3 days and so on. Just an oppion from me. You should really talk to your DR Who is perscribing your meds.
Thank you for the replies everyone.
I tapered down the Effexor over a period of nearly 2 months (splitting the capsules and taking out about 10 more "balls" each day). I had no problems until I was at about a 1/4 dose, and then I had pretty rough withdrawal symptoms for about 2 weeks, then felt fine. That was about a 5-6 weeks ago.
Anyway, I decided to go back on the Effexor, since it worked for me for two years with little side-effects, and I want to take something that I know works, as I am moving to Hawaii in 2 weeks and don't want to deal with being anxious during such a big life change.
I don't know if it's a placebo effect, or whether I was still having withdrawal effects or what, but I've been back on the Effexor for only 3 days now and am feeling much, much better already, better each day.
One of the reasons I went off the Effexor is because I didn't *quite* feel like myself, like I was a little too... apathetic. Couldn't think quite as clearly as I feel I used to. However I actually feel "clearer" right now than I did when I was on the full dose of Effexor for 2 years.
So I think I'm going to try and stick with only 75mg instead of the 150mg I used to take.
I'm wondering, is that a therapeutic dose? Is anyone prescribed 75mg or is 150mg the minimum? Is it possible that a lower dose would actually suit me better?
Anything that works is therapeutic. We all have different tolerances. Some need more, some less, and for others the med might not work at all. And Hawaii ought to help rid you of some of the depression all by itself!